Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Small zeros of quadratic forms outside a union of varieties

Authors: Wai Kiu Chan, Lenny Fukshansky and Glenn R. Henshaw
Journal: Trans. Amer. Math. Soc. 366 (2014), 5587-5612
MSC (2010): Primary 11G50, 11E12, 11E39
Published electronically: April 1, 2014
MathSciNet review: 3240936
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ F$ be a quadratic form in $ N \geq 2$ variables defined on a vector space $ V \subseteq K^N$ over a global field $ K$, and $ \mathcal {Z} \subseteq K^N$ be a finite union of varieties defined by families of homogeneous polynomials over $ K$. We show that if $ V \setminus \mathcal {Z}$ contains a nontrivial zero of $ F$, then there exists a linearly independent collection of small-height zeros of $ F$ in $ V\setminus \mathcal {Z}$, where the height bound does not depend on the height of $ \mathcal {Z}$, only on the degrees of its defining polynomials. As a corollary of this result, we show that there exists a small-height maximal totally isotropic subspace $ W$ of the quadratic space $ (V,F)$ such that $ W$ is not contained in  $ \mathcal {Z}$. Our investigation extends previous results on small zeros of quadratic forms, including Cassels' theorem and its various generalizations. The paper also contains an appendix with two variations of Siegel's lemma. All bounds on height are explicit.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11G50, 11E12, 11E39

Retrieve articles in all journals with MSC (2010): 11G50, 11E12, 11E39

Additional Information

Wai Kiu Chan
Affiliation: Department of Mathematics and Computer Science, Wesleyan University, Middletown, Connecticut 06459

Lenny Fukshansky
Affiliation: Department of Mathematics, Claremont McKenna College, 850 Columbia Avenue, Claremont, California 91711

Glenn R. Henshaw
Affiliation: Department of Mathematics, California State University at Channel Islands, Camarillo, California 93012

Keywords: Heights, quadratic forms, Siegel's lemma
Received by editor(s): March 1, 2013
Published electronically: April 1, 2014
Additional Notes: The second author was partially supported by a grant from the Simons Foundation (#208969) and by the NSA Young Investigator Grant #1210223.
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.